Topological Methods in Nonlinear Analysis

On second order elliptic equations and variational inequalities with anisotropic principal operators

Vy Khoi Le

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This paper is about boundary value problems of the form \begin{equation*} \begin{cases} -{\rm div} [\nabla \Phi(\nabla u)] = f(x,u) &\mbox{in } \Omega, \\ u=0 &\mbox{on } \partial\Omega, \end{cases} \end{equation*} where $\Phi$ is a convex function of $\xi\in \mathbb{R}^N$, rather than a function of the norm $|\xi|$. The problem is formulated appropriately in an anisotropic Orlicz-Sobolev space associated with $\Phi$. We study the existence of solutions and some other properties of the above problem and its corresponding variational inequality in such space.

Article information

Topol. Methods Nonlinear Anal., Volume 44, Number 1 (2014), 41-72.

First available in Project Euclid: 11 April 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Le, Vy Khoi. On second order elliptic equations and variational inequalities with anisotropic principal operators. Topol. Methods Nonlinear Anal. 44 (2014), no. 1, 41--72.

Export citation


  • R. Adams, Sobolev spaces, Academic Press, New York, 1975.
  • R.P. Agarwal, M. Meehan and D. O'Regan, Fixed point theory and applications, Cambridge Tracts in Mathematics, vol. 141, Cambridge University Press, Cambridge, 2001.
  • J.-P. Aubin, Optima and equilibria, Graduate Texts in Mathematics, vol. 140, Springer–Verlag, Berlin, 1993.
  • M.-M. Boureanu, P. Pucci and V. Rădulescu, Multiplicity of solutions for a class of anisotropic elliptic equations with variable exponent, Complex Var. Elliptic Equ. 56 (2011), 755–767.
  • K. Chelminski and P. Gwiazda, Convergence of coercive approximations for strictly monotone quasistatic models in inelastic deformation theory, Math. Methods Appl. Sci. 30 (2007), no. 12, 1357–1374.
  • A. Cianchi, A sharp embedding theorem for Orlicz-Sobolev spaces, Indiana Univ. Math. J. 45 (1996), no. 1, 39–65.
  • ––––, A fully anisotropic Sobolev inequality, Pacific J. Math. 196 (2000), no. 2, 283–295.
  • ––––, Optimal Orlicz-Sobolev embeddings, Rev. Mat. Iberoamericana 20 (2004), no. 2, 427–474.
  • W. Desch and R. Grimmer, On the wellposedness of constitutive laws involving dissipation potentials, Trans. Amer. Math. Soc. 353 (2001), no. 12, 5095–5120.
  • T. Donaldson and N. Trudinger, Orlicz–Sobolev spaces and imbedding theorems, J. Functional Analysis 8 (1971), 52–75.
  • I. Ekeland and R. Temam, Analyse convexe et problèmes variationnels, Dunod, 1974.
  • Xianling Fan, Anisotropic variable exponent Sobolev spaces and ${p(x)}$-Laplacian equations, Complex Var. Elliptic Equ. 56 (2011), 623–642.
  • Xianling Fan and Chun-Xia Guan, Uniform convexity of Musielak-Orlicz-Sobolev spaces and applications, Nonlinear Anal. 73 (2010), no. 1, 163–175.
  • M. García-Huidobro, V.K. Le, R. Manásevich and K. Schmitt, On pricipal eigenvalues for quasilinear elliptic differential operators: An Orlicz–Sobolev space setting, Nonlinear Diff. Eq. Appl. 6 (1999), 207–225.
  • L. Górniewicz, Topological fixed point theory of multivalued mappings, Topological Fixed Point Theory and Its Applications, vol. 4, Springer, Dordrecht, 2006.
  • J.P. Gossez, Nonlinear elliptic boundary value problems for equations with rapidly or slowly increasing coefficients, Trans. Amer. Math. Soc. 190 (1974), 163–205.
  • P. Gwiazda, P. Minakowski and A. Wróblewska-Kaminska, Elliptic problems in generalized Orlicz–Musielak spaces, Cent. Eur. J. Math. 10 (2012), 2019–2032.
  • P. Gwiazda and A. Świerczewska-Gwiazda, On non-Newtonian fluids with a property of rapid thickening under different stimulus, Math. Models Methods Appl. Sci. 18 (2008), 1073–1092.
  • ––––, On steady non-Newtonian fluids with growth conditions in generalized Orlicz spaces, Topol. Methods Nonlinear Anal. 32 (2008), no. 1, 103–113.
  • P. Gwiazda, A. Świerczewska-Gwiazda and A. Wróblewska, Monotonicity methods in generalized Orlicz spaces for a class of non-Newtonian fluids, Math. Methods Appl. Sci. 33 (2010), 125–137.
  • ––––, Generalized Stokes system in Orlicz spaces, Discrete Contin. Dyn. Syst. 32 (2012), no. 6, 2125–2146.
  • P. Gwiazda, P. Wittbold, A. Wróblewska and A. Zimmermann, Renormalized solutions of nonlinear elliptic problems in generalized Orlicz spaces, J. Differential Equations 253 (2012).
  • E. Hewitt and K. Stromberg, Real and abstract analysis. A modern treatment of the theory of functions of a real variable, Springer, 1965.
  • A. Kozek, Orlicz spaces of functions with values in Banach spaces, Comment. Math. Prace Mat. 19 (1976/77), no. 2, 259–288.
  • ––––, Convex integral functionals on Orlicz spaces, Comment. Math. Prace Mat. 21 (1980), no. 1, 109–135.
  • M.A. Krasnosels'kiĭ and J. Rutic'kiĭ, Convex functions and Orlicz spaces, Noordhoff, Groningen, 1961.
  • V. K. Le, Some existence results for noncoercive nonconvex minimization problems with fast or slow perturbing terms, Num. Func. Anal. and Optim. 20 (1999), 37–58.
  • ––––, Nontrivial solutions of mountain pass type of quasilinear equations with slowly growing principal parts, J. Diff. Int. Eq. 15 (2002), 839–862.
  • ––––, Generic existence result for an eigenvalue problem with rapidly growing principal operator, ESAIM Control Optim. Calc. Var. 10 (2004), no. 4, 677–691.
  • ––––, Some existence and bifurcation results for quasilinear elliptic equations with slowly growing principal operators, Houston J. Math. 32 (2006), no. 3, 921–943.
  • ––––, Sub-supersolutions in a variational inequality related to a sandpile problem, ANZIAM J. 48 (2006), no. 2, 179–197.
  • ––––, Some existence results and properties of solutions in quasilinear variational inequalities with general growths, Differ. Equ. Dyn. Syst. 17 (2009), 343–364.
  • ––––, A range and existence theorem for pseudomonotone perturbations of maximal monotone operators, Proc. Amer. Math. Soc. 139 (2011), 1645–1658.
  • V. K. Le and D. Motreanu, On nontrivial solutions of variational-hemivariational inequalities with slowly growing principal parts, Z. Anal. Anwend. 28 (2009), 277–293.
  • V.K. Le, D. Motreanu and V.V. Motreanu, On a non-smooth eigenvalue problem in Orlicz-Sobolev spaces, Appl. Anal. 89 (2010), 229–242.
  • V.K. Le and K. Schmitt, Quasilinear elliptic equations and inequalities with rapidly growing coefficients, J. London Math. Soc. 62 (2000), 852–872.
  • ––––, Some general concepts of sub- and supersolutions for nonlinear elliptic problems, Topol. Methods Nonlinear Anal. 28 (2006), 87–103.
  • ––––, Equations and inequalities in Orlicz–Sobolev spaces: Selected topics, pp. 295–351, International Press, Boston, 2010.
  • N.G. Lloyd, Degree theory, Cambridge University Press, 1978.
  • W.A.J. Luxemburg, Banach function spaces, Thesis, Technische Hogeschool te Delft, 1955.
  • M. Mihăilescu, G. Moroşanu and V. Rădulescu, Eigenvalue problems for anisotropic elliptic equations: an Orlicz-Sobolev space setting, Nonlinear Anal. 73 (2010), 3239–3253.
  • D. O'Regan, Y.J. Cho and Y.Q. Chen, Topological degree theory and applications, Series in Mathematical Analysis and Applications, vol. 10, Chapman & Hall/CRC, Boca Raton, FL, 2006.
  • D. O'Regan and R. Precup, Theorems of Leray–Schauder type and applications, Series in Mathematical Analysis and Applications, vol. 3, Gordon and Breach Science Publishers, Amsterdam, 2001.
  • W. Pompe, Existence theorems in the viscoplasticity theory, Doctoral thesis, Aachen, Shaker Verlag, 2003.
  • T.R. Rockafellar and R.J. Wets, Variational analysis, Springer, Berlin, 1998.
  • G. Schappacher, A notion of Orlicz spaces for vector valued functions, Appl. Math. 50 (2005), no. 4, 355–386.
  • N.S. Trudinger, An imbedding theorem for $H^{0}(G,\,\Omega )$ spaces, Studia Math. 50 (1974), 17–30.